Tornadoes · United States · Wisconsin · 2005
F1 tornado, Holmen, Wisconsin, September 13, 2005
This F1 tornado ran 2.0 miles across La Crosse County on September 13, 2005, touching down at 3:17 PM CDT and reaching 65 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 13, 2005
- Touchdown
- 3:17 PM CDT (20:17 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 65 yards (59 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- La Crosse County
- Touchdown point
- 44.020, -91.250
- Lift-off point
- 44.000, -91.220
- Record number
- 414
What the Weather Service recorded
A tornado touched down near County Highway V between Holmen and Stevenstown (La Crosse County), knocking down several trees along Flatten and Mahlum Road. In fact, trees fell just ahead of and behind a school bus, which was stopped on Flatten Road. Other damage inlcuded a small boat being overturned and a fallen tree damaging a home on Mahlum Road. Elsewhere, thunderstorm winds estimated at 60 to 70 mph blew down trees and power lines. A barn was also blown down near Wilton (Monroe County).
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Sep 13, 3:07 PM CDT, 10 minutes earlier.
Area forecast discussion, Sep 13, 3:07 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 PM CDT TUE SEP 13 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FORECAST CONCERNS ARE ON SEVERE WEATHER THREAT THIS EVENING...THEN MAINLY TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD. 18Z SURFACE ANALYSIS SHOWS COLD FRONT MOVING THROUGH SOUTHEAST MINNESOTA. STRONG TO SEVERE CONVECTION LIFTING NORTHEASTWARD OUT OF IOWA INTO THE AREA AHEAD OF ADVANCING SHORTWAVE. TRENDS HAVE BEEN FOR LESS ORGANIZATION WITH TIME. HOWEVER WITH STRONG INSOLATION EARLIER THIS AFTERNOON CAPES AHEAD OF THE FRONT ARE AROUND 3000 J/KG. IN ADDITION...BLUE RIVER WI PROFILER SHOWS MODERATE LOW-LEVEL FLOW INCREASING TO 50 KT FROM THE SOUTHWEST AT MID LEVELS...RESULTING IN BULK SHEAR VALUES IN THE 0-6 KM LAYER OF 40 TO 50 KNOTS. PER COORDINATION WITH SPC...NEW WATCH NOW IN EFFECT ACROSS MOST OF THE REST OF THE FORECAST AREA. 12Z 13SEP05 MODELS IN GOOD AGREEMENT WITH OVERALL PATTERN TRANSITIONING FROM SOUTHWEST FLOW ALOFT ACROSS FORECAST AREA TO A MORE ZONAL FLOW BY THE END OF THE PERIOD. IN THE NEAR TERM...CONVECTION WILL CONTINUE AHEAD OF THE FRONT THIS EVENING AS IT SAGS SOUTHEASTWARD ACROSS THE AREA. EXPECT SEVERE THREAT MAINLY EARLY THIS EVENING ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA. GIVEN SHEAR AND INSTABILITY PARAMETERS EXPECT MAINLY A WIND AND HAIL THREAT. STRONG COLD ADVECTION THEN TAKES OVER LATER TONIGHT WITH TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY SHOWING CLEARING SKIES LATE. ALTHOUGH WINDS SHOULD REMAIN UP A LITTLE TONIGHT WILL LIKELY SEE SOME FOG BY MORNING...ESPECIALLY IN THE VALLEY LOCATIONS. HIGH PRESSURE THEN BUILDS IN FOR WEDNESDAY WITH MUCH LOWER HUMIDITIES AND MORE SEASONAL TEMPERATURES. WITH FLOW BECOMING MORE ZONAL...NEXT WAVE EXPECTED TO TRAVERSE ALONG THE U.S/CANADIAN BORDER THURSDAY THROUGH FRIDAY. BEST FORCING LOOKS TO REMAIN TO OUR NORTH WITH ONLY SOME MID OR HIGH LEVEL CLOUDS TO MANIFEST ITSELF IN OUR AREA. THUS HAVE PULLED THE LOW POPS OUT OF THE NORTHWEST SECTIONS OF THE FORECAST AREA. FORCING WITH THIS THEN REMAINS TO OUR NORTH ALL THE WAY THROUGH FRIDAY. AS FOR TEMPERATURES...EXPECT MUCH COOLER READINGS OVER THE NEXT FEW DAYS. GUIDANCE NUMBERS IN REASONABLE AGREEMENT AND IN LINE WITH CURRENT GRIDDED DATABASE. THIS MADE ONLY SOME MINOR ADJUSTMENTS. .LONG TERM...SATURDAY THROUGH TUESDAY MEDIUM RANGE MODELS CONTINUE TO SHOW SOME DIFFERENCES THROUGH THE PERIOD. ALL AGREE ON TAKING TROUGH ACROSS THE WESTERN CONUS AND TRANSLATING IT EASTWARD THROUGH THE PERIOD. QUESTION IS ON STRENGTH AND TIMING. ECMWF WEAKER AND MORE PROGRESSIVE VERSUS THE GFS. ENSEMBLE MEANS SOMEWHERE IN BETWEEN. THUS CONFIDENCE FACTOR MEDIUM IN THIS TIME FRAME...ALTHOUGH GIVEN NEARLY ZONAL FLOW WILL LEAN TOWARD A SLIGHTLY FASTER SOLUTION. AS TROUGH MOVES EASTWARD...CYCLOGENESIS TO OCCUR IN THE LEE OF THE ROCKIES ON SATURDAY. FRONTAL BOUNDARY INITIALLY NORTH OF THE AREA AT THE BEGINNING OF THE PERIOD WILL SAG SOUTHWARD AS TROUGH APPROACHES. POPS WARRANTED FROM SATURDAY NIGHT THROUGH MONDAY NIGHT. QUESTION THEN WILL BE HOW PROGRESSIVE BOUNDARY IS IN GETTING THROUGH THE AREA TUESDAY. FOR NOW WILL KEEP POPS ACROSS THE FAR SOUTH. TEMPERATURES THROUGH THIS TIME FRAME TO BE NEAR OR SLIGHTLY ABOVE NORMALS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RABERDING
Hazardous weather outlook, Sep 13, 2:25 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT TUE SEP 13 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 225 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON... EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT... TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS. THESE WEATHER FEATURES WILL WORK ON THE INSTABILITY ACROSS THE REGION TO TRIGGER THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING. THE INSTABILITY AND WIND PROFILES WILL FAVOR SEVERE THUNDERSTORM DEVELOPMENT...WITH ISOLATED SUPERCELLS ALSO POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF THESE STORMS WILL BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THIS AFTERNOON AND EARLY THIS EVENING. SPOTTER GROUPS SHOULD BE PREPARED TO DEPLOY AS THUNDERSTORMS APPROACH THEIR AREA. THE MOST FAVORABLE TIMES FOR ACTIVATION WILL BE THROUGH 6 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
In the hours before
Special weather statement, Sep 13, 11:53 AM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT TUE SEP 13 2005 IAZ008>011-018-019-029-030-WIZ054-055-061-140000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL- RICHLAND-WINNESHIEK THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 781 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH... ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE... PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.
Local storm report, Sep 13, 2:14 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 3 N STACYVILLE 43.48N 92.78W
09/13/2005 0.75 INCH MITCHELL IA PUBLIC
&&
SHEASpecial weather statement, Sep 13, 2:21 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 221 PM CDT TUE SEP 13 2005 MNZ079-087-088-094>096-WIZ017-029-032>034-041>044-053-140200- ADAMS-BUFFALO-CLARK-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE- MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 782 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES IN SOUTHEAST MINNESOTA FILLMORE HOUSTON MOWER OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 10 COUNTIES IN CENTRAL WISCONSIN ADAMS CLARK JUNEAU IN NORTH CENTRAL WISCONSIN TAYLOR IN SOUTHWEST WISCONSIN VERNON IN WEST CENTRAL WISCONSIN BUFFALO JACKSON LA CROSSE MONROE TREMPEALEAU THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...FRANKLIN... GLENDALE...INDEPENDENCE...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD...VIROQUA... WABASHA AND WINONA. IAZ008>011-018-019-029-030-WIZ054-055-061-140000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL- RICHLAND-WINNESHIEK SEVERE THUNDERSTORM WATCH 781 REMAINS VALID UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH... ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE... PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.
Local storm report, Sep 13, 2:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 W PETERSON 43.79N 91.85W
09/13/2005 0.88 INCH FILLMORE MN PUBLIC
NICKEL SIZE HAIL
&&
SHEALocal storm report, Sep 13, 2:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 3 N PETERSON 43.83N 91.83W
09/13/2005 1.00 INCH FILLMORE MN PUBLIC
&&
SHEALocal storm report, Sep 13, 3:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HEAVY RAIN 4 NW DAKOTA 43.95N 91.42W
09/13/2005 1.00 INCH WINONA MN AMATEUR RADIO
1.00 INCH OF RAIN FELL IN 30 MINUTES.
&&
SHEAThe surface observations
La Crosse (LSE), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The La Crosse radar (KARX), 21 km away, was scanning. The volume nearest the touchdown began at 20:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of September 13, 2005
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 13 | 4:57 PM CDT | F0 | Barton, MO | 0.2 | 20 | |||
| September 13 | 5:06 PM CDT | F0 | Crawford, KS | 6.0 | 20 | |||
| September 13 | 6:09 PM CDT | F0 | Brown, WI | 1.9 | 50 | $10,000 | ||
| September 13 | 6:22 PM CDT | F0 | Neosho, KS | 0.5 | 55 | |||
| September 13 | 6:38 PM CDT | F0 | Elk, KS | 0.5 | 55 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.